Alert archive / Montana / Flash Flood Warnings in 2013

Flash Flood Warning 1, NWS Great Falls, MT

June 11, 2013Blaine County, Montana

NWS Great Falls, MT issued this flash flood warning at Jun 11, 2013, 4:18 PM MDT for Blaine County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2013, 4:18 PM MDT (22:18 UTC)
Expired
Jun 11, 2013, 7:15 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 147 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2013-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2013-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WGUS55 KTFX 112218
FFWTFX
MTC005-120115-
/O.NEW.KTFX.FF.W.0001.130611T2218Z-130612T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 PM MDT TUE JUN 11 2013

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 715 PM MDT

* AT 404 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  FROM THUNDERSTORMS OVER THE LITTLE ROCKIES. WATER IS REPORTED OVER 
  SOME ROADS.

* LOCATIONS IN THE WARNING INCLUDE HAYS AND LODGEPOLE.

RADAR ESTIMATED RAINFALL AMOUNTS OF 3 TO 4 INCHES HAVE ALREADY 
FALLEN OVER THE WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE HALF INCH ARE POSSIBLE 
THROUGH 700 PM MDT OVER THE WARNED AREA. STREAMS AND CREEKS RUNNING 
NORTH AND WEST OUT OF THE LITTLE ROCKIES COULD RISE RAPIDLY... 
INCLUDING LITTLE PEOPLES CREEK AND LODGEPOLE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&


LAT...LON 4797 10844 4798 10860 4792 10864 4791 10870
      4791 10877 4809 10884 4816 10866 4816 10843
      4809 10842 4798 10842

$$

NL
1 follow-up statement
000 
WGUS75 KTFX 120110
FFSTFX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
710 PM MDT TUE JUN 11 2013

MTC005-120116-
/O.EXP.KTFX.FF.W.0001.000000T0000Z-130612T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE MT-
710 PM MDT TUE JUN 11 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT FOR SOUTHEASTERN
BLAINE COUNTY...

LIGHT SHOWERS REMAIN IN THE AREA...HOWEVER...WATER HAS RECEDED IN 
MOST LOCATIONS. SOME CREEKS AND STREAMS WILL REMAIN HIGH DUE TO THE 
HEAVY RAINFALL EARLIER THIS AFTERNOON.

LAT...LON 4797 10844 4798 10860 4792 10864 4791 10870
      4791 10877 4809 10884 4816 10866 4816 10843
      4809 10842 4798 10842

$$

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:04 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 11, 3:04 PM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
304 PM MDT Tue Jun 11 2013

.DISCUSSION...
Tonight through Friday...Current radar shows thunderstorms
throughout most of the area. Expect this trend to continue for much
of the short term period. Upper-level low off the PacNW coast will
dominate the weather pattern through Friday...bringing ample
energy and moisture to MT. This combined with strong
instability...including cape...LIs...and bulk shear...have placed
much of the CWA in a SPC slight risk for Wednesday. Expect similar
conditions...or even stronger conditions for Thursday for the NE
portion of the CWA. Main threats will be localized heavy
downpours, along with hail and strong outflow winds. Brief periods
of heavy rainfall today...storm training...and burn scar concerns led
to the issuance of a couple of flash flood watches. Will need to
continue to monitor hydro concerns for the rest of the short term.
High temperatures through Friday will remain close...or just below
seasonal values of the low 70s. Mercer

Friday night through Wednesday...High confidence in the long term forecast
as models remain in excellent agreement throughout the long term
forecast. Unstable flow over the region will continue into Friday
night. Showers and scattered thunderstorms look likely across
Central Montana during this period. Precipitation details vary but
most of Central Montana looks to see some rain. The main trough
will lift to the northeast into Southern Canada early Saturday
leaving a nice weekend in its wake. High pressure will build back
in from the southeast Saturday before breaking down ahead of a
large low pressure system approaching the Pacific coast Monday.
Expect Monday and Tuesday to return to somewhat unstable
conditions with periods of showers and thunderstorms possible.
Cooler air will remain for Thursday and Friday before warming back
up Saturday and next week. Winds look to remain mostly light with
afternoon breeziness. Friday still looks to see the strongest
winds with gusts into the 30 MPH range looking possible across
portions of Central Montana.

&&

.AVIATION...
Updated 1800Z.
Scattered showers and thunderstorms developed this morning southeast
of a line from KHVR to KHLN. Thunderstorms will continue to develop
this afternoon at most TAF sites with the exception of KCTB where
only isolated showers are possible. Thunderstorms that develop this
afternoon may contain frequent cloud-to-ground lightning, small hail
and gusty winds up to 40kts. CIGS have lowered to MVFR this morning
at KLWT and will remain at MVFR as low-level moisture continues to
increase. While VFR conditions are primarily expected for the
remainder of the TAF sites, CIGS/VIS may briefly lower to MVFR/IFR
in and near heavier showers and thunderstorms this afternoon.
Thunderstorm activity will diminish this evening after 02Z. Some fog
may develop at KHVR later tonight if skies clear so have added VCFG,
however for other TAF sites in the forecast area confidence at this
time was not high enough to include VCFG but will continue to
monitor. MLV

&&

.HYDROLOGY...
Flood waters continue to slowly recede over portions of central
and north central MT thanks to current stretch of dry conditions.
Point flood warnings remain in effect for the Big Sandy Creek near
Havre and Clear Creek near Chinook. Will be keeping close eye on
all creeks/streams in Chouteau/Hill/Blaine/Fergus as thunderstorms
expected on Wed and Thurs have potential to produce locally heavy
rainfall that may temporarily reverse current decreases in water
levels, leading to additional flooding later this week.
Waranauskas

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  68  48  71  48 /  60  60  60  60
CTB  65  46  70  46 /  40  40  50  50
HLN  73  49  74  48 /  70  60  60  60
BZN  75  46  76  44 /  70  50  60  50
WEY  73  39  70  38 /  50  40  50  40
DLN  77  47  74  46 /  70  40  50  50
HVR  68  49  75  52 /  70  60  60  70
LWT  67  48  71  49 /  80  80  60  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH until 9 PM MDT this evening Blaine...Fergus...
Judith Basin.

FLASH FLOOD WATCH until 9 PM MDT this evening Gallatin.

Flood Warning until further notice for Big Sandy Creek near Havre,
Clear Creek near Chinook.

&&

SHORT TERM...MERCER
LONG TERM...MERCER
AVIATION...MLV

weather.gov/greatfalls
Hazardous weather outlook, Jun 11, 4:52 AM MDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 AM MDT TUE JUN 11 2013

MTZ011-047-121100-
HILL-BLAINE-
452 AM MDT TUE JUN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

LOCAL FLOOD WARNINGS CONTINUE FOR CLEAR CREEK NEAR CHINOOK AND BIG
SANDY CREEK NEAR HAVRE. OTHER STREAMS AND CREEKS REMAIN HIGH OR
OUT OF THEIR BANKS IN SEVERAL LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY.
POTENTIAL IS INCREASING FOR STRONG TO SEVERE STORMS ON
WEDNESDAY...SOME OF WHICH WILL BRING HAIL...STRONG OUTFLOW
WINDS...AND HEAVY RAINFALL THAT MAY CAUSE LOCAL STREAMS AND
CREEKS TO RISE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ013-044-045-051-121100-
CHOUTEAU-TOOLE-LIBERTY-FERGUS-
452 AM MDT TUE JUN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY.
POTENTIAL IS INCREASING FOR STRONG TO SEVERE STORMS ON
WEDNESDAY...SOME OF WHICH WILL BRING HAIL...STRONG OUTFLOW
WINDS...AND HEAVY RAINFALL THAT MAY CAUSE LOCAL STREAMS AND
CREEKS TO RISE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ010-012-046-049-050-053>055-121100-
EASTERN GLACIER-CASCADE-EASTERN PONDERA-EASTERN TETON-
JUDITH BASIN-BROADWATER-MEAGHER-GALLATIN-
452 AM MDT TUE JUN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY.
POTENTIAL IS INCREASING FOR STRONG TO SEVERE STORMS ON
WEDNESDAY...BRINGING HEAVY RAINFALL...HAIL AND STRONG OUTFLOW
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-009-014-015-048-052-121100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON-
452 AM MDT TUE JUN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY.
WITH SOME STORMS ON WEDNESDAY BECOMING STRONG WITH BRIEF HEAVY
DOWNPOURS...SMALL HAIL AND GUSTY OUTFLOW WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 1:30 PM MDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
130 PM MDT TUE JUN 11 2013

MTZ050-054-112015-
JUDITH BASIN MT-MEAGHER MT-
130 PM MDT TUE JUN 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN MEAGHER AND
SOUTHERN JUDITH BASIN COUNTIES UNTIL 215 PM MDT...

AT 129 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 27 MILES SOUTH OF STANFORD...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF EXTREME EASTERN MEAGHER AND SOUTHERN JUDITH BASIN COUNTIES IN THE
LITTLE BELT MOUNTAINS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4670 11022 4670 11027 4664 11025 4662 11026
      4662 11028 4675 11055 4688 11046 4684 11014
TIME...MOT...LOC 1930Z 286DEG 7KT 4678 11041

MLV

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:11 PM MDTSpecial Weather StatementTFXSilver Bow49 min
Jun 10, 9:23 PM MDTSpecial Weather StatementTFXGallatin67 min
Jun 11, 1:02 PM MDTFlash Flood WatchTFX8 hr
Jun 11, 1:30 PM MDTSpecial Weather StatementTFXJudith Basin45 min

Nearby

Flash Flood Warnings in Montana, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.